On the Rabinowitz Floer homology of twisted cotangent bundles

  • Will J. MerryEmail author


Let (M, g) be a closed connected orientable Riemannian manifold of dimension n ≥ 2. Let ω: = ω 0 + π * σ denote a twisted symplectic form on T * M, where \({\sigma\in\Omega^{2}(M)}\) is a closed 2-form and ω 0 is the canonical symplectic structure \({dp\wedge dq}\) on T * M. Suppose that σ is weakly exact and its pullback to the universal cover \({\widetilde{M}}\) admits a bounded primitive. Let \({H:T^{*}M\rightarrow\mathbb{R}}\) be a Hamiltonian of the form \({(q,p)\mapsto\frac{1}{2}\left|p\right|^{2}+U(q)}\) for \({U\in C^{\infty}(M,\mathbb{R})}\). Let Σ k : = H −1(k), and suppose that k > c(g, σ, U), where c(g, σ, U) denotes the Mañé critical value. In this paper we compute the Rabinowitz Floer homology of such hypersurfaces. Under the stronger condition that k > c 0(g, σ, U), where c 0(g, σ, U) denotes the strict Mañé critical value, Abbondandolo and Schwarz (J Topol Anal 1:307–405, 2009) recently computed the Rabinowitz Floer homology of such hypersurfaces, by means of a short exact sequence of chain complexes involving the Rabinowitz Floer chain complex and the Morse (co)chain complex associated to the free time action functional. We extend their results to the weaker case k > c(g, σ, U), thus covering cases where σ is not exact. As a consequence, we deduce that the hypersurface Σ k is never (stably) displaceable for any k > c(g, σ, U). This removes the hypothesis of negative curvature in Cieliebak et al. (Geom Topol 14:1765–1870, 2010, Theorem 1.3) and thus answers a conjecture of Cieliebak, Frauenfelder and Paternain raised in Cieliebak et al. (2010). Moreover, following Albers and Frauenfelder (2009; J Topol Anal 2:77–98, 2010) we prove that for k > c(g, σ, U), any \({\psi\in\mbox{Ham}_{c}(T^{*}M,\omega)}\) has a leaf-wise intersection point in Σ k , and that if in addition \({\dim\, H_{*}(\Lambda M;\mathbb{Z}_{2})=\infty}\), dim M ≥ 2, and the metric g is chosen generically, then for a generic \({\psi\in\mbox{Ham}_{c}(T^{*}M,\omega)}\) there exist infinitely many such leaf-wise intersection points.

Mathematics Subject Classification (2000)

53D40 57R58 37J45 37J50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abbondandolo, A., Majer, P.: Lectures on the Morse complex for infinite dimensional manifolds. In: Biran, P., Cornea, O., Lalonde, F. (eds.) Morse Theoretic Methods in Nonlinear Analysis and Symplectic Topology. Nato Science Series II: Mathematics, Physics and Chemistry, vol. 217, pp. 1–74. Springer-Verlag (2006)Google Scholar
  2. 2.
    Abbondandolo A., Portaluri A., Schwarz M.: The homology of path spaces and Floer homology with conormal boundary conditions. J. Fixed Point Theory Appl. 4(2), 263–293 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Abbondandolo A., Schwarz M.: On the Floer homology of cotangent bundles. Commun. Pure Appl. Math. 59, 254–316 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Abbondandolo A., Schwarz M.: Estimates and computations in Rabinowitz-Floer homology. J. Topol. Anal. 1(4), 307–405 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Albers, P., Frauenfelder, U.: Infinitely many leaf-wise intersection points on cotangent bundles. arXiv:0812.4426 (2009)Google Scholar
  6. 6.
    Albers P., Frauenfelder U.: Leaf-wise intersections and Rabinowitz Floer homology. J. Topol. Anal. 2(1), 77–98 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Albers, P., Frauenfelder, U.: Rabinowitz Floer homology: a survey. arXiv:1001.4272 (2010)Google Scholar
  8. 8.
    Albers, P., Frauenfelder, U.: A remark on a theorem by Ekeland-Hofer. Isr. J. Math. (2010) (to appear)Google Scholar
  9. 9.
    Albers P., Frauenfelder U.: Spectral invariants in Rabinowitz Floer homology and Global Hamiltonian perturbations. J. Mod. Dyn. 4, 329–357 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Arnold V.I., Givental A.B.: Symplectic Geometry, Dynamical Systems, Encyclopedia of Mathematical Sciences, vol. IV. Springer-Verlag, New York (1990)Google Scholar
  11. 11.
    Audin, M., Lafontaine, J. (eds): Holomorphic Curves in Symplectic Geometry, Progress Mathematics, vol. 117. Birkhäuser Verlag, Basel (1994)Google Scholar
  12. 12.
    Bae, Y., Frauenfelder, U.: Continuation homomorphism in Rabinowitz Floer homology for symplectic deformations. arXiv:101.1649 (2010)Google Scholar
  13. 13.
    Bahri, A.: Critical Points at Infinity in Some Variational Problems. Pitman Research Notes in Mathematics, vol. 182. Longman, London (1989)Google Scholar
  14. 14.
    Bourgeois, F., Oancea, A.: The Gysin exact sequence for S 1-equivariant symplectic homology. arxiv:0909.4526 (2009)Google Scholar
  15. 15.
    Burns K., Paternain G.P.: Anosov magnetic flows, critical values and topological entropy. Nonlinearity 15, 281–314 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Cieliebak K., Frauenfelder U.: A Floer homology for exact contact embeddings. Pac. J. Math. 239(2), 216–251 (2009)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Cieliebak, K., Frauenfelder, U.: Morse homology on noncompact manifolds. Preprint (2009)Google Scholar
  18. 18.
    Cieliebak, K., Frauenfelder, U.: Corrigendum to “A Floer homology for exact contact embeddings”. (2010)Google Scholar
  19. 19.
    Cieliebak K., Frauenfelder U., Oancea A.: Rabinowitz Floer homology and symplectic homology. Ann. Sci. École Norm. Sup 43(6), 957–1015 (2010)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Cieliebak K., Ginzburg V., Kerman E.: Symplectic homology and periodic orbits near symplectic submanifolds. Comment. Math. Helv. 74, 554–581 (2004)MathSciNetGoogle Scholar
  21. 21.
    Cieliebak K., Frauenfelder U., Paternain G.P.: Symplectic topology of MañÉ’s critical value. Geom Topol 14, 1765–1870 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Contreras G.: The Palais-Smale condition on contact type energy levels for convex Lagrangian systems. Calc. Var. Partial Differ. Equ. 27(3), 321–395 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Contreras, G., Iturriaga, R.: Global Minimizers of Autonomous Lagrangians, Colloqio Brasileiro de Matematica, vol. 22. IMPA, Rio de Janeiro (1999)Google Scholar
  24. 24.
    Contreras G., Iturriaga R., Paternain G.P., Paternain M.: The Palais-Smale Condition and Mañé’s Critical Values. Ann. Henri Poincaré 1, 655–684 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Duistermaat J.J.: On the Morse index in variational calculus. Adv. Math. 21, 173–195 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Fathi A., Maderna E.: Weak KAM theorem on non compact manifolds. Nonlinear Diff. Equ. Appl. 14, 1–27 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Floer A., Hofer H., Salamon D.: Transversality in elliptic Morse theory for the symplectic action. Duke Math. J. 80, 252–292 (1996)MathSciNetGoogle Scholar
  28. 28.
    Frauenfelder U.: The Arnold-Givental conjecture and moment Floer homology. Int. Math. Res. Not. 42, 2179–2269 (2004)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Ginzburg, V.: On closed trajectories of a charge in a magnetic field. An application of symplectic geometry. In: Thomas, C.B. (ed.) Contact and symplectic geometry (Cambridge, 1994). Publications of the Newton Institute, vol. 8, pp. 131–148. Cambridge University Press, Cambridge (1996)Google Scholar
  30. 30.
    Gromov M.: Kähler hyperbolicity and L 2-Hodge theory. J. Differ. Geom. 33, 263–292 (1991)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Hofer H., Zehnder E.: Symplectic invariants and Hamiltonian dynamics. Birkhäuser Verlag, Basel (1994)zbMATHCrossRefGoogle Scholar
  32. 32.
    Kang, J.: Generalized Rabinowitz Floer homology and coisotropic intersections. arxiv:1003.1009 (2010)Google Scholar
  33. 33.
    Klingenberg W., Takens F.: Generic properties of geodesic flows. Math. Ann. 197, 323–334 (1972)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Lu G.: The Weinstein conjecture on some symplectic manifolds containing the holomorphic spheres. Kyushu J. Math. 50, 331–351 (1996)Google Scholar
  35. 35.
    Mañé, R.: Lagrangian flows: the dynamics of globally minimizing orbits. In: Lewowicz, J., Ledrappier, F., Newhouse, S. (eds.) International Congress on Dynamical Systems in Montevideo (a Tribute to Ricardo Mañé). Pitman Research Notes in Mathematics, vol. 362, pp. 120–131. Longman, Harlow (1996)Google Scholar
  36. 36.
    Macarini L., Paternain G.P.: On the stability of Mañé critical hypersurfaces. Calc. Var. Partial Differ. Equ. 39, 579–591 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Mawhim, J., Willem, M.: Critical Point Theory and Hamiltonian Systems, Appl. Math. Sci., vol. 74, Springer-Verlag, (1989)Google Scholar
  38. 38.
    Merry W.J.: Closed orbits of a charge in a weakly exact magnetic field. Pac. J. Math. 247, 189–212 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Merry, W.J.: Lagrangian Rabinowitz Floer homology of twisted cotangent bundles. arXiv:1010.4190 (2010)Google Scholar
  40. 40.
    Merry, W.J.: Ph.D. thesis, University of Cambridge (2011)Google Scholar
  41. 41.
    Merry, W.J., Paternain, G.P.: Index computations in Rabinowitz Floer homology. J. Fixed Point Theory Appl. (2010). arXiv:1009.3870 (to appear)Google Scholar
  42. 42.
    Niche C.J.: Non-contractible periodic orbits of Hamiltonian flows on twisted cotangent bundles. Discret. Contin. Dyn. Syst. 14(4), 617–630 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Paternain G.P.: Magnetic rigidity of horocycle flows. Pac. J. Math. 225, 301–323 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Paternain G.P., Paternain M.: Critical values of autonomous Lagrangians. Comment. Math. Helv. 72, 481–499 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    Rabinowitz P.H.: Periodic solutions of Hamiltonian systems. Commun. Pure. Appl. Math. 31, 157–184 (1978)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Robbin J., Salamon D.: The Maslov index for paths. Topology 32, 827–844 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Seidel P.: Graded Lagrangian submanifolds. Bull. Soc. Math. France 128, 103–149 (2000)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Weber J.: Perturbed closed geodesics are periodic orbits: index and transversality. Math. Z. 241, 45–81 (2002)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department of Pure Mathematics and Mathematical StatisticsUniversity of CambridgeCambridgeEngland

Personalised recommendations